Alert archive / Kansas / Areal Flood Warnings in 2020
Areal Flood Warning 21, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at May 25, 2020, 1:20 AM CDT for McPherson County, Rice County, Kansas. It was in force for 9 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2020, 1:20 AM CDT (06:20 UTC)
- Expired
- May 25, 2020, 10:15 AM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties McPherson County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 89 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 3:55 AM CDT | HEAVY RAIN 2.91 | 2 W Lyons, KS | . |
| May 25, 3:55 AM CDT | HEAVY RAIN 2.91 | 2 W Lyons, KS | |
| May 25, 9:05 AM CDT | HEAVY RAIN 1.38 | 7 S Windom, KS | 24 HOUR TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1828 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.4
The text
As transmitted.
129
WGUS43 KICT 250620
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
120 AM CDT Mon May 25 2020
KSC113-159-251515-
/O.NEW.KICT.FA.W.0021.200525T0620Z-200525T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McPherson KS-Rice KS-
120 AM CDT Mon May 25 2020
The National Weather Service in Wichita has issued a
* Flood Warning for...
Southern McPherson County in central Kansas...
Rice County in central Kansas...
* Until 1015 AM CDT Monday.
* At 118 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain which will cause flooding. Up to one inch of rain has
already fallen.
* Some locations that will experience flooding include...
Mcpherson, Lyons, Sterling, Moundridge, Inman, Galva, Canton,
Little River, Chase, Bushton, Geneseo, Alden, Windom, Raymond,
Frederick, Mcpherson Airport and Silica.
Additional rainfall amounts of up to 3 inches are possible in the
warned area.
This includes Interstate 135 between Mile Markers 44 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3852 9792 3842 9792 3843 9737 3818 9737
3817 9814 3816 9815 3817 9847 3852 9848
$$
METZGERWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 25, 12:52 AM CDT, 28 minutes earlier.
Area forecast discussion, May 25, 12:52 AM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1252 AM CDT Mon May 25 2020 .SHORT TERM...(This evening through Monday night) Issued at 309 PM CDT Sun May 24 2020 A compact convectively-induced mid-level circulation is currently rotating northeast across northeast KS. This feature coupled with an increasingly moist/unstable and uncapped airmass is supporting scattered thunderstorm activity, mainly across northeast KS and points northeastward. Thinking brunt of activity associated with this feature will likely remaining northeast of the forecast area this afternoon. Attention then turns to scattered/numerous thunderstorm potential this evening and overnight after about 4-5 PM, especially northwest of the KS Turnpike corridor. The culprits are a strong frontal zone approaching from the northwest, in concert with a deep western CONUS trough approaching slowly from the west, amidst a moist/unstable/weakly capped airmass. Combination of strong/fat instability and weak to modest deep layer shear should support at least embedded supercell structures, with a large hail/damaging wind threat, especially before about 10 PM. Additionally, per latest observational trends and RAP short-term forecast soundings, cannot rule out an isolated tornado threat across central KS, where enhanced backed flow exists just north of returning rich moisture/instability. Over time through the evening, veer-back deep layer shear profile in concert with big cold pools and mid-upper flow oriented parallel to the frontal zone should support numerous storm mergers, with main hazards transitioning to pockets of marginally severe hail, damaging winds, and very heavy rainfall. Localized flash flooding is possible. Severe threat should continue to drop off through about 2 AM. Scattered to numerous showers and thunderstorms are likely Monday through Monday evening across much of the area, as the frontal zone continues to move slowly east across the region, amidst a moist and uncapped airmass. Rather meager instability owing to poor mid-level lapse rates should limit the severe threat, although pockets of very heavy rainfall are likely given the deep warm and moist atmosphere. .LONG TERM...(Tuesday through Sunday) Issued at 309 PM CDT Sun May 24 2020 Seasonably cool temperatures and periodic shower/thunderstorm chances will persist across the region Tuesday through Thursday, as the western CONUS upper trough eventually stalls across the Southern Plains. The threat for widespread heavy rainfall and severe weather will likely be low during this period given meager instability, shear, and forcing. Daytime high temperatures look mostly in the 70s. Mostly dry and warmer weather should return Friday through next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1251 AM CDT Mon May 25 2020 Challenging aviation forecast. Outflow from storm complex in central KS is intersecting outflow from southwest KS and northern OK storms. This may spawn new/renewed development in the vicinity of KHUT and KICT around the onset of the forecast. While storms intensities have waned, still potential for rogue gust to around 50kts and intense rainfall rates that could briefly drop vsbys to around 1/4sm with strongest storms. With no clear cut axis of higher instability/moisture, hard pressed to know for sure how long and/or which way storms will go overngt - with a wide variety of model solutions. Generally waned precipitation towards daybreak, with another round starting late morning in KRSL, that should work into southeast KS by late afternoon. -Howerton && .HYDROLOGY... Issued at 309 PM CDT Sun May 24 2020 Slow-moving scattered to numerous thunderstorms will likely support a handful of areal and/or flash flood warnings across mainly central KS this evening and overnight. The heavy rainfall threat will shift and expand eastward for Monday afternoon- evening, with additional flood and/or flash flood warnings possible through central and eastern KS. Modest rises on area rivers and streams are likely, which could support some river flood warnings. Worst case scenario rainfall brings numerous river forecast points into minor and moderate flooding across central and eastern Kansas. Will continue to monitor area rivers and streams for possible flood warnings. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 71 58 73 / 40 80 50 40 Hutchinson 62 68 56 73 / 80 80 40 30 Newton 62 70 57 72 / 50 80 50 40 ElDorado 64 71 58 73 / 40 80 70 50 Winfield-KWLD 64 71 58 73 / 40 80 60 50 Russell 57 64 51 75 / 90 60 20 20 Great Bend 58 64 52 74 / 90 60 20 20 Salina 61 69 56 73 / 80 80 50 30 McPherson 61 69 56 72 / 80 80 50 30 Coffeyville 65 75 62 76 / 40 80 70 70 Chanute 65 75 62 75 / 40 80 80 70 Iola 66 75 62 76 / 40 80 70 70 Parsons-KPPF 65 75 62 75 / 40 80 80 70 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for KSZ032-033-047>053- 067>070-082-083-091>094. && SHORT TERM...ADK LONG TERM...ADK AVIATION...PJH HYDROLOGY...ADK
Hazardous weather outlook, May 24, 3:46 PM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 346 PM CDT Sun May 24 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 346 PM CDT Sun May 24 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected this evening, mainly across central Kansas. The strongest activity will be capable of large hail and damaging winds, along with perhaps an isolated tornado or two. Pockets of very heavy rainfall are likely, which may lead to localized flash flooding. The hail and isolated tornado threat will diminish by around 10 PM, with heavy rainfall and 50 to 60 mph winds remaining possible through about 3 AM. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous showers and thunderstorms are expected once again across the region Monday afternoon and evening. The primary threat will be pockets of heavy rainfall, which may lead to localized flash flooding. Periodic shower and thunderstorm chances will persist across the region Tuesday through Thursday. The threat for severe weather will likely be low during this period, although pockets of heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed through about 10 PM across mainly central Kansas. Rainfall reports are always appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 24, 10:31 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
1031 PM CDT Sun May 24 2020
KSZ032-033-048-049-250415-
Ellsworth KS-Russell KS-Lincoln KS-Saline KS-
1031 PM CDT Sun May 24 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Ellsworth County in central Kansas...
Russell County in central Kansas...
Lincoln County in central Kansas...
Saline County in central Kansas...
* Until 1115 PM CDT.
* At 1028 PM CDT...National Weather Service Doppler radar was
tracking strong thunderstorms with locally heavy rainfall along a
line extending from near Salina to 5 miles northwest of Russell...
and moving northeast at 40 mph.
Hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with these storms.
* Locations impacted include...
Salina, Russell, Ellsworth, Wilson, Kanopolis, Lincoln, Assaria,
Gypsum, Lucas, Gorham, Sylvan Grove, Brookville, Smolan, Luray,
Dorrance, Beverly, New Cambria, Barnard, Milberger and Glendale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
LAT...LON 3922 9793 3896 9793 3896 9738 3873 9737
3868 9746 3870 9904 3913 9904 3913 9849
3922 9849
TIME...MOT...LOC 0331Z 246DEG 60KT 3889 9761 3893 9894
VAUGHANLocal storm report, May 24, 10:42 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1042 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM TSTM WND GST 3 SW SALINA 38.78N 97.65W
05/24/2020 M67 MPH SALINE KS ASOS
ASOS STATION KSLN SALINA.
&&Special weather statement, May 24, 11:14 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
1114 PM CDT Sun May 24 2020
KSZ032-033-047>051-250500-
Ellsworth KS-Rice KS-McPherson KS-Russell KS-Lincoln KS-Barton KS-
Saline KS-
1114 PM CDT Sun May 24 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
Rice County in central Kansas...
Northern McPherson County in central Kansas...
Southeastern Russell County in central Kansas...
Southern Lincoln County in central Kansas...
Barton County in central Kansas...
Saline County in central Kansas...
* Until midnight CDT.
* At 1111 PM CDT...National Weather Service Doppler radar was
tracking strong thunderstorms with locally heavy rainfall along a
line extending from near New Cambria to 5 miles northeast of
Hoisington...and moving southeast at 35 mph.
Hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with these storms.
* Locations impacted include...
Salina, Great Bend, Russell, Lyons, Lindsborg, Ellsworth,
Hoisington, Ellinwood, Wilson, Claflin, Kanopolis, Marquette,
Little River, Chase, Holyrood, Assaria, Gypsum, Bushton, Geneseo
and Brookville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
LAT...LON 3888 9891 3896 9848 3896 9741 3893 9737
3856 9737 3843 9768 3824 9847 3826 9847
3826 9880
TIME...MOT...LOC 0412Z 315DEG 55KT 3889 9744 3856 9870
VAUGHANLocal storm report, May 24, 11:15 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1115 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM FLASH FLOOD SALINA 38.82N 97.62W
05/24/2020 SALINE KS EMERGENCY MNGR
WATER OVER NUMEROUS ROADS ACROSS SALINA WITH
HEAVY RAIN STILL OCCURRING.
&&Special weather statement, May 25, 12:02 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
1202 AM CDT Mon May 25 2020
KSZ047>052-250545-
Ellsworth KS-Rice KS-McPherson KS-Marion KS-Barton KS-Saline KS-
1202 AM CDT Mon May 25 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
Rice County in central Kansas...
McPherson County in central Kansas...
Marion County in central Kansas...
Barton County in central Kansas...
Southern Saline County in central Kansas...
* Until 1245 AM CDT.
* At 1200 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Gypsum to near Olmitz...and moving east at 10 mph.
Hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with these storms.
* Locations impacted include...
Salina, Great Bend, Mcpherson, Lyons, Lindsborg, Ellsworth,
Hillsboro, Hoisington, Sterling, Ellinwood, Marion, Moundridge,
Inman, Galva, Canton, Claflin, Kanopolis, Florence, Marquette and
Little River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3870 9903 3870 9849 3873 9849 3877 9737
3861 9737 3861 9693 3852 9693 3852 9682
3820 9684 3817 9845 3826 9847 3826 9903
TIME...MOT...LOC 0501Z 253DEG 9KT 3869 9737 3856 9897
VAUGHANSpecial weather statement, May 25, 12:46 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
1246 AM CDT Mon May 25 2020
KSZ047-048-050>052-067-068-250615-
Ellsworth KS-Reno KS-Rice KS-McPherson KS-Harvey KS-Marion KS-
Barton KS-
1246 AM CDT Mon May 25 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Ellsworth County in central Kansas...
Reno County in south central Kansas...
Rice County in central Kansas...
McPherson County in central Kansas...
Harvey County in south central Kansas...
Marion County in central Kansas...
Barton County in central Kansas...
* Until 115 AM CDT.
* At 1243 AM CDT...National Weather Service Doppler radar was
tracking strong thunderstorms with locally heavy rainfall along a
line extending from near Ramona to 7 miles southwest of
Ellinwood...and moving southeast at 40 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Hutchinson, Newton, Great Bend, Mcpherson, Lyons, Hesston,
Lindsborg, Hillsboro, Hoisington, South Hutchinson, Sterling,
Ellinwood, Halstead, Marion, North Newton, Moundridge, Sedgwick,
Inman, Buhler and Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Rain rates of up to 3 inches an hours have been reported
with these storms. Localized flooding is likely with the heavy
rain. Be prepared to move to high ground should flooding occur.
&&
LAT...LON 3870 9872 3871 9793 3861 9792 3859 9693
3852 9693 3852 9682 3809 9684 3809 9715
3791 9717 3790 9847 3826 9847 3826 9900
TIME...MOT...LOC 0544Z 294DEG 34KT 3857 9698 3826 9866
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:38 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 27 min |
| May 24, 7:41 PM CDT | Special Weather Statement | ICT | Ottawa | 34 min |
| May 24, 8:02 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Saline | 47 min |
| May 24, 8:09 PM CDT | Special Weather Statement | ICT | Lincoln | 36 min |
| May 24, 8:16 PM CDT | Special Weather Statement | ICT | Ellsworth | 29 min |
| May 24, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 51 min |
| May 24, 8:39 PM CDT | Special Weather Statement | ICT | Saline | 36 min |
| May 24, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 43 min |
| May 24, 9:02 PM CDT | Special Weather Statement | ICT | Saline | 28 min |
| May 24, 9:25 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 65 min |
| May 24, 9:51 PM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln, Russell, Saline | 12 hr |
| May 24, 10:03 PM CDT | Special Weather Statement | ICT | Barton, Russell | 27 min |
| May 24, 10:11 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 64 min |
| May 24, 10:31 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln, Russell, Saline | 44 min |
| May 24, 10:50 PM CDT | Flash Flood Warning | ICT | Ellsworth, Lincoln, Saline | 4 hr |
| May 24, 11:14 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Rice, Saline | 46 min |
| May 24, 11:35 PM CDT | Areal Flood Warning | ICT | Ellsworth, McPherson, Saline | 12 hr |
| May 25, 12:02 AM CDT | Special Weather Statement | ICT | Barton, Ellsworth, McPherson, Marion, Rice | 43 min |
| May 25, 12:17 AM CDT | Flash Flood Warning | ICT | McPherson, Saline | 4 hr |
| May 25, 12:46 AM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Harvey, McPherson, Marion, Reno and 1 more | 29 min |
| May 25, 1:25 AM CDT | Special Weather Statement | ICT | McPherson, Marion, Reno, Rice | 65 min |
| May 25, 1:30 AM CDT | River Flood Warning | ICT | Saline | 8 hr |
| May 25, 9:36 AM CDT | Areal Flood Warning | ICT | Lincoln, Saline | 24 hr |
| May 25, 2:05 PM CDT | River Flood Warning | ICT | Saline | 12 hr |
Nearby
Areal Flood Warnings in Kansas, 2020Every areal flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.